Alert archive / Ohio / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 28, NWS Wilmington, OH

May 18, 2004Greene County, Ohio

NWS Wilmington, OH issued this severe thunderstorm warning at May 18, 2004, 9:25 PM EDT for Greene County, Ohio. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 18, 2004, 9:25 PM EDT (01:25 UTC)
Expired
May 18, 2004, 10:15 PM EDT
In force
50 min
Issued by
NWS Wilmington, OH
Area
Counties, with a storm outline in the text

County Greene County, OH

The radar

The Cincinnati radar (KILN), 33 km from the middle of the area, began a volume at 01:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 1.4 hours before the alert went out and 32 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2004-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2123 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2004-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2123 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
930 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KILN 190125
SVRILN
OHC057-190215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
925 PM EDT TUE MAY 18 2004

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GREENE COUNTY IN OHIO

* UNTIL 1015 PM EDT

* AT 916 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH AND LARGE HAIL.  THIS STORM WAS LOCATED NEAR
  WILBERFORCE...OR ABOUT OVER XENIA...AND MOVING EAST AT 35 MPH.

* LOCATIONS IMPACTED INCLUDE...
  CEDARVILLE...
  JAMESTOWN...
  SHAWNEE HILLS...
  WILBERFORCE...

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN... AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 3977 8388 3977 8380 3978 8378 3977 8366
      3960 8367 3960 8389 3964 8389 3965 8390
      3976 8390 3976 8390

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 7:54 PM EDT, 1 hour 31 minutes earlier.

Area forecast discussion, May 18, 7:54 PM EDT, 1 hour 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
754 PM EDT TUE MAY 18 2004

.DISCUSSION...
WILL UPDATE ZONES FOR EXPIRATION OF SVR TS WATCH.  SOME ISOLATED
STORMS MAY STILL CONTAIN MARGINALLY SVR HAIL FOR THE NEXT FEW HOURS.
IN ADDITION...SOME WEAK ROTATION HAS BEEN NOTED WITH SEVERAL
STORMS...MOSTLY ALONG OUTFLOW BNDRYS...AND WILL BE MONITORED.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
IN...FLOOD WATCH UNTIL 600 AM EDT WEDNESDAY FOR ZONES
INZ050...INZ058>059...INZ066.

KY...NONE.
OH...FLOOD WATCH UNTIL 600 AM EDT WEDNESDAY FOR ZONES OHZ026...
OHZ034>035...OHZ042>046...OHZ051>056...OHZ060>065...OHZ070>072...
OHZ074.

&&
Hazardous weather outlook, May 18, 5:00 AM EDT, 16 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
500 AM EDT TUE MAY 18 2004

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-181100-
ADAMS OH-AUGLAIZE OH-BOONE KY-BRACKEN KY-BROWN OH-BUTLER OH-
CAMPBELL KY-CARROLL KY-CHAMPAIGN OH-CLARK OH-CLERMONT OH-CLINTON OH-
DARKE OH-DEARBORN IN-DELAWARE OH-FAIRFIELD OH-FAYETTE OH-FAYETTE IN-
FRANKLIN OH-FRANKLIN IN-GALLATIN KY-GRANT KY-GREENE OH-HAMILTON OH-
HARDIN OH-HIGHLAND OH-HOCKING OH-KENTON KY-LEWIS KY-LICKING OH-
LOGAN OH-MADISON OH-MASON KY-MERCER OH-MIAMI OH-MONTGOMERY OH-
OHIO IN-OWEN KY-PENDLETON KY-PICKAWAY OH-PIKE OH-PREBLE OH-RIPLEY IN-
ROBERTSON KY-ROSS OH-SCIOTO OH-SHELBY OH-SWITZERLAND IN-UNION OH-
UNION IN-WARREN OH-WAYNE IN-
500 AM EDT TUE MAY 18 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN
KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO.

.DAY ONE...TODAY

COLD FRONT WILL DRIFT SOUTH FROM THE GREAT LAKES INTO SOUTHERN OHIO
AND INDIANA. THIS FRONT WILL BE THE FOCUS FOR THUNDERSTORM ACTIVITY.
DURING THE AFTERNOON AND EVENING SOME OF THE THUNDERSTORMS COULD
BECOME STRONG WITH THE MAIN THREAT BEING LARGE HAIL AND DAMAGING
WINDS. AS THE EVENING WEARS ON THE THUNDERSTORMS WILL TRANSITION INTO
HEAVY RAINERS...MAKING FLOODING THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ACTIVE WEATHER PATTERN WILL KEEP THE THREAT OF THUNDERSTORMS THROUGH
MONDAY.  SOME OF THESE THUNDERSTORMS COULD BECOME STRONG TO SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED...ESPECIALLY THIS AFTERNOON AND
EVENING.

 TIPTON

In the hours before

Local storm report, May 18, 6:28 PM EDT, 2 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
628 PM EDT TUE MAY 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0625 PM     TSTM WND GST     HILLIARD                40.04N 83.14W
05/18/2004  74 MPH           FRANKLIN           OH   TRAINED SPOTTER

0625 PM     TSTM WND DMG     HILLIARD                40.04N 83.14W
05/18/2004                   FRANKLIN           OH   TRAINED SPOTTER

            LARGE TREE LIMBS DOWN

&&
Local storm report, May 18, 7:20 PM EDT, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
720 PM EDT TUE MAY 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0717 PM     HAIL             CONNERSVILLE            39.66N 85.14W
05/18/2004  0.88 INCH        FAYETTE            IN   TRAINED SPOTTER

&&

RLG
Local storm report, May 18, 7:51 PM EDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
751 PM EDT TUE MAY 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0630 PM     TSTM WND DMG     CHOCTAW LAKE            39.96N 83.49W
05/18/2004                   MADISON            OH   LAW ENFORCEMENT

            SEVERAL TREES AND POWER POLES DOWN

&&

RLG
Local storm report, May 18, 7:58 PM EDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
758 PM EDT TUE MAY 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0745 PM     TSTM WND DMG     LIBERTY                 39.63N 84.93W
05/18/2004                   UNION              IN   LAW ENFORCEMENT

            LARGE TREE LIMBS DOWN

&&
Local storm report, May 18, 8:02 PM EDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
802 PM EDT TUE MAY 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0640 PM     TSTM WND DMG     URBANA                  40.11N 83.75W
05/18/2004                   CHAMPAIGN          OH   LAW ENFORCEMENT

            SEVERAL POWER POLES DOWN

&&

RLG
Local storm report, May 18, 8:54 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
854 PM EDT TUE MAY 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0850 PM     HAIL             VANDALIA                39.88N 84.19W
05/18/2004  0.88 INCH        MONTGOMERY         OH   TRAINED SPOTTER

&&

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 8:29 PM EDTSevere Thunderstorm WarningILNMontgomery, Preble46 min
May 18, 9:57 PM EDTSevere Thunderstorm WarningILNFayette, Madison48 min
May 18, 11:41 PM EDTFlash Flood WarningILNHocking4 hr
May 18, 11:52 PM EDTFlash Flood WarningILNPickaway4 hr

Nearby

Severe Thunderstorm Warnings in Ohio, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.